Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 113, NWS Dodge City, KS

July 3, 1994Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 1994, 5:23 PM CDT for Clark County, Kansas. It was in force for 22 min.

The area

The counties it named.

The facts

Issued
Jul 3, 1994, 5:23 PM CDT (22:23 UTC)
Expired
Jul 3, 1994, 5:45 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Clark County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1536 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
538 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDDC 032223 RRA
SVRDDC
KSC025-057-032330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT SUN JUL 3 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST KANSAS
 
   ...NORTHWESTERN CLARK COUNTY...SOUTHERN FORD COUNTY
 
AT 520 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
LOCATED 26 MILES SOUTH-SOUTHWEST OF DODGE CITY OR 5 MILES SOUTHWEST OF
MINNEOLA. THIS STORM IS MOVING NORTHEAST AT 20 MPH AND WILL REACH
MINNEOLA BY 535 PM. THIS STORM WILL CONTINUE INTO SOUTHERN FORD COUNTY
THROUGH 630 PM.
 
PERSONS IN MINNEOLA NEED TO TAKE COVER IMMEDIATELY.  THIS STORM IS
LIKELY PRODUCING STRONG WIND GUSTS GREATER THAN 60 MPH...POSSIBLY HAIL
LARGER THAN A DIME IN DIAMETER AND TORRENTIAL RAINFALL.  PERSONS IN
BLOOM...KINGDOWN AND FORD PAY CLOSE ATTENTION TO THIS DANGEROUS STORM
AND BE READY TO SEEK SHELTER.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
RICKS/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:17 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 3, 3:17 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT SUN JUL 3 1994

OK MESONET SHOWG TEMPS ACRS PNHNDL OFF TO THE RACES WITH SOME ALREADY OVER
100 INDUCED BY SUBSIDENCE RIDGE OVR ERN OK/N TX.  THIS IS MERGING WITH
LLVL MOISTR CNVRGNC BTWN GAG-P28...PER ADAP.  88D SHOWS CNVCTN WITH LDS
SHOWG STRIKES NW OF CAO MOVG TWD EHA/EXT SW KS.  12Z ETA GRID DATA PROGS
VRY HI CAPES IN WCNTL KS VCNTY OF GCK-SCOTT-NESS CITY-HAYS-DDC THIS PM ALG
WITH NWD MOVG THETAE AXIS THRU MDNT.  BLV DYTM HTG DRYLN CNVCTN OCCURG
IN NE NM AND ERN CO WILL TRIGGER MCS AS PLANNED AND MOVE NEWD INTO DDC
CWA NERNMST COS.  FFG VALUES IN THESE AREAS HAVE DROPPED TO 1-1.6 IN/3 HR
DUE TO 2+ INCH EPISODE LAST NIGHT.  LCL HEAVY RAINS WILL LKLY CAUSE
FLASH FLOOD PROBLEMS SOMEWHR TONIGHT.  AM RELUCTANT TO CALL FOR FFW ATTM
UNTIL RAIN BECOMES IMMINENT AND TRAJECTORY BECOMES MORE RESOLVED.  RICKS
PCPN FCST METHOD SHOWS 3.73 INCHES WITH A POTL OF 7.89.  SEE NO DIFFICULTY
IN ACHIEVING 3.73 AMT.  WTR VPR SHOWG A PAC TRPCL PLUME INTO THE AREA SO
AN ISOLATED AREA OF NR 8 INCHES NOT OUT OF REALM OF PSBLTY.

NONETHELESS...SVR THREAT STILL REAL FOR THIS AFTN AFT 4 PM AND CONTG INTO
MON AM FM W TO E.

DDC 068/101 5-
GCK 065/102 5-
EHA 065/103 6-
LBL 066/103 6-
HYS 062/099 72
P28 069/100 2-

RICKS

In the hours before

Special weather statement, Jul 3, 5:02 PM CDT, 21 minutes before
KSZ088-032305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT SUN JUL 3 1994

...STRONG THUNDERSTORMS ARE THREATENING CLARK STATE LAKE...

AT 5 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ABOUT 10 MILES SOUTHWEST OF CLARK STATE LAKE. THESE
STORMS ARE MOVING NORTHEAST AT 20 MILES AN HOUR.  THESE STORMS WILL BE
INT THE VICINITY OF CLARK STATE LAKE AROUND 515 PM.

CLARK COUNTY IS INCLUDED IN A TORNADO WATCH WHICH IS IN EFFECT UNTIL 11
PM CDT.  STRONG WIND GUSTS IN EXCESS OF 40 MPH...DEADLY LIGHTNING AND
HEAVY RAINFALL IS LIKELY WITH THESE STORMS.   DON'T HAVE TRAGEDY STRIKE
THIS HOLIDAY WEEKEND.  IF STORMS THREATEN...SEEK SAFE COVER
IMMEDIATELY.

RICKS
Special weather statement, Jul 3, 5:03 PM CDT, 20 minutes before
KSZ088-032305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT SUN JUL 3 1994

...STRONG THUNDERSTORMS ARE THREATENING CLARK STATE LAKE...

AT 5 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ABOUT 10 MILES SOUTHWEST OF CLARK STATE LAKE. THESE
STORMS ARE MOVING NORTHEAST AT 20 MILES AN HOUR.  THESE STORMS WILL BE
INT THE VICINITY OF CLARK STATE LAKE AROUND 515 PM.

CLARK COUNTY IS INCLUDED IN A TORNADO WATCH WHICH IS IN EFFECT UNTIL 11
PM CDT.  STRONG WIND GUSTS IN EXCESS OF 40 MPH...DEADLY LIGHTNING AND
HEAVY RAINFALL IS LIKELY WITH THESE STORMS.   DON'T HAVE TRAGEDY STRIKE
THIS HOLIDAY WEEKEND.  IF STORMS THREATEN...SEEK SAFE COVER
IMMEDIATELY.

RICKS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:32 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton34 min
Jul 2, 9:15 PM CDTSevere Thunderstorm WarningDDCKearny25 min
Jul 2, 11:11 PM CDTSevere Thunderstorm WarningDDCKearny28 min
Jul 3, 5:23 PM CDTSevere Thunderstorm WarningDDCFord67 min
Jul 3, 6:39 PM CDTSevere Thunderstorm WarningDDCMeade66 min
Jul 3, 6:39 PM CDTSevere Thunderstorm WarningDDCSeward58 min
Jul 3, 6:39 PM CDTSevere Thunderstorm WarningDDCFord44 min
Jul 3, 6:42 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.